Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 47, NWS Pueblo, CO

July 27, 2020Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 27, 2020, 4:39 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 4:39 PM MDT (22:39 UTC)
Expired
Jul 27, 2020, 7:10 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS55 KPUB 272239
FFWPUB
COC023-055-280130-
/O.NEW.KPUB.FF.W.0047.200727T2239Z-200728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
439 PM MDT Mon Jul 27 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 730 PM MDT.

* At 436 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Around three tenths inch of rain
  has already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county, Spring
  Burn Scar north of Highway 160, northwestern Spring Burn Scar south
  of Highway 160 in Huerfano county and La Veta Pass.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Sangre de Cristo Creek, Dog Springs Arroyo and 
North Abeyta Creek drainages. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, and South Abeyta
Creek near County Road 441.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3771 10504 3762 10497 3756 10506 3755 10508
      3755 10511 3748 10529 3755 10530 3760 10528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.30-0.50 INCHES IN 1 HOUR

$$

Heavener
2 follow-up statements
608 
WGUS75 KPUB 272333
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
533 PM MDT Mon Jul 27 2020

COC023-055-280130-
/O.CON.KPUB.FF.W.0047.000000T0000Z-200728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
533 PM MDT Mon Jul 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 532 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one half inch of rain has already
fallen.  Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Yellowstone Creek and Dog Springs Arroyo 
drainages. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, northwestern Spring Burn Scar south of
Highway 160 in Huerfano county and La Veta Pass.

This includes the following streams and drainages...
Chavez Arroyo, Malo Vega Creek, Placer Creek, Cucharas River, Middle
Creek, Bear Creek, Pass Creek, Huerfano River, Sand Arroyo, Missouri
Creek, Yellowstone Creek, Sangre de Cristo Creek, North abeyta Creek,
South Abeyta Creek, South Oak Creek, Wagon Creek and North Middle
Creek.

This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, and South Abeyta
Creek near County Road 441.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3771 10504 3762 10497 3756 10506 3755 10508
      3755 10511 3748 10529 3755 10530 3760 10528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.30-0.50 INCHES IN 1 HOUR

$$

Heavener
810 
WGUS75 KPUB 280110
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
710 PM MDT Mon Jul 27 2020

COC023-055-280120-
/O.CAN.KPUB.FF.W.0047.000000T0000Z-200728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
710 PM MDT Mon Jul 27 2020

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3771 10504 3762 10497 3756 10506 3755 10508
      3755 10511 3748 10529 3755 10530 3760 10528

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:09 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 3:09 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Mon Jul 27 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 306 PM MDT Mon Jul 27 2020

Currently...

Quite a few showers and isold thunder was occurring over the plains.
Some of these relatively small showers were packing a punch, as
several reports a quick inch of rain has occurred via gauge and
spotter reports. Over the mtns the activity was more isolated but a
few red pixels have started to show up in the last several volume
scans. Obs show the atmosphere was quite moist as pwats per sat pix
estimation were running about 150% above normal. Dewpts were in the
mid 50s to mid 60s across the plains and 50s in the valleys. CDOT
pics and pics on twitter show some flooding along the US50 corridor
east of La Junta and in Lamar.

Rest of today and into tonight...

Main concern is flash flooding, with the primary concern over the
burn scars. Guidance continues to indicate the best potential for
heavy rain is going to occur in the Decker/Hayden Pass Burn scar
areas, although a large area in Saguache county and Fremont county
may get quite a bit for heavy rain per latest several HRRR runs.
Will have to also keep a close eye on the plains as they storms are
very efficient rain producers, and have already caused high water in
places.

Short range guidance shows the activity over the plains should
gradually decrease as it moves southeast. Over the mtns, showers and
storms will continue to increase, especially in areas from N Saguache
county, western Fremont county and Chaffee county. This increasing
rainfall will have the potential to cause flash flooding, especially
in the burn scar areas. Areas of heavy rain capable of causing
flooding will also occur in the San Juans.

The showers and storms will likely continue in the mtns, especially
along the divide, into the late evening and overnight hours. Over
the plains, only isolated activity is anticipated.

Tomorrow...

Weather will return to a more classic pattern as storms will initiate
in the mtns by late morning, with a band of showers and storms
moving out onto the plains by afternoon. The only difference is that
there will be a lot more moisture in the air then usual so we are
likely going to have some flash flood problems in the mtns and
plains tomorrow. Although storm should be moving to the east at a
steady clip tomorrow, flash flooding will still be an issue over the
burns scars.

Guidance is hinting at a pretty robust MCV moving along the US50
corridor and this may lead to flash flooding issues over the US50
lower ark rvr valley area during the late afternoon and evening
time period.

Drier air should begin to move into the mtns by mid afternoon
tomorrow, decreasing the heavy rain threat over the higher terrain.

Since there is uncertainty in the guidance, will let later shifts
decided if a flash flood watch is warranted for tomorrow. \/HOdanish

.LONG TERM...(Tuesday night through Monday)
Issued at 306 PM MDT Mon Jul 27 2020

On Wed the upper level ridge center is expected to be over
western AZ, with much drier conditions over southern CO.  Just some
isolated showers/storms will be possible, mainly over the far
southeast plains and maybe over El Paso County and some of the mtns.
With drier air in place, the temps will be warmer, with highs in the
upper 80s and lower 90s over the plains, and in the upper 70s and
lower 80s in the high valleys.

Thu the upper ridge remains centered west of CO and a disturbance is
forecast to move thru eastern CO, NE and KS during the afternoon and
evening.  With this disturbance, there may be some isolated to
scattered storms over the far eastern areas.  Afternoon low level
upslope flow on Thu may help a few storms develop along the eastern
mtns as well.  High temps Thu may be just a couple/few degrees
cooler than Wed over the plains, and slightly warmer in the high
valleys.

Fri and Sat the upper ridge center is forecast to be over northern
AZ.  It look fairly dry over southern CO on Fri with maybe just some
isolated or scattered showers/storms over the higher terrain.  Then
on Sat the models show a disturbance in the flow coming over the top
of the ridge.  The models disagree on the strength and the mstr
expected over southern CO, but there could be scattered pcpn over
and near the mtns.  For Sun and Mon the area remains on the front
side of the upper high which is forecast to be centered over UT and
AZ, with enough moisture over our area for at least scattered
afternoon/evening pcpn, mainly over and near the mtns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 306 PM MDT Mon Jul 27 2020

Afternoon showers and tstorms will be possible the rest of today and
tomorrow. Locally heavy rain and gusty winds will be possible both
time periods. Some low clouds will be possible at KCOS and KALS late
tonight into tomorrow morning. A fairly robust line of convection
may move across KCOS and KPUB late tomorrow afternoon or early
tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ061-062-067-
068-072>075-077-079-080-087.

&&

SHORT TERM...HODANISH
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jul 27, 11:01 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Mon Jul 27 2020

COZ058>089-093>099-281715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Mon Jul 27 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Heavy rain will once again be possible today, especially over the
mountains along the Continental Divide, and the Sangre De Cristo
mountains. Another area of locally heavy rain may occur over the
far southeast plains, especially across eastern Las Animas, Bent,
Prowers and Baca Counties.

Flash flooding occurred across the Spring and Decker burn scars
yesterday, and flash flooding will once again be possible across
all of the burn scars this afternoon and evening. Folks who live
in and near any burn scar should be prepared to move to higher
ground if flash flooding occurs.

All thunderstorms today will be capable of dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rainfall will be possible on Tuesday afternoon over
the eastern mountains and all of the southeast Colorado plains.
the potential for flash flooding will remain high, especially over
area burn scars, the Colorado Springs and Pueblo urban areas, and
along the US-50 corridor in the lower Arkansas River Valley.
Locations that have seen heavy rain over the last few days will be
particularly susceptible to flash flooding.

Scattered showers and thunderstorms will remain in the forecast
from Wednesday into Sunday. Lightning, wind gusts to near 45 mph
and locally heavy rainfall will be the primary risks each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the entire region.

Hodanish

In the hours before

Local storm report, Jul 27, 10:42 AM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1042 AM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HEAVY RAIN       7 NW SAN ISABEL         38.06N 105.14W
07/27/2020  M1.14 INCH       CUSTER             CO   TRAINED SPOTTER

&&
Special weather statement, Jul 27, 1:37 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT Mon Jul 27 2020

COZ086-088-089-093>099-272015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
137 PM MDT Mon Jul 27 2020

...SPECIAL WEATHER STATEMENT...

At 134 PM MDT, Doppler radar was tracking thunderstorms across much
of the southeast Colorado plains, generally moving southeast at 15
mph.  Rainfall rates with some of the stronger storms could range
from one-half inch to one inch per hour, leading to localized minor
flooding of low lying areas and roads. Some of the stronger storms
could also produce pea size hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10205 3722 10254 3745 10277 3750 10415
      3795 10435 3835 10435 3835 10204
TIME...MOT...LOC 1934Z 312DEG 13KT 3771 10378

28
Local storm report, Jul 27, 2:01 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       12 NE TWO BUTTES        37.69N 102.25W
07/27/2020  M1.50 INCH       PROWERS            CO   TRAINED SPOTTER

            RAIN AMOUNT FELL OVER 35 MINUTES.

&&

MJG
Special weather statement, Jul 27, 3:02 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Mon Jul 27 2020

COZ094-099-272115-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
302 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kim, or 31 miles southwest of Springfield, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10328 3733 10314 3721 10286 3700 10306
TIME...MOT...LOC 2101Z 307DEG 15KT 3722 10314

28
Local storm report, Jul 27, 4:13 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      3 NE CUCHARA            37.41N 105.07W
07/26/2020                   HUERFANO           CO   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            NE CUCHARA. FLASH FLOODING OVERTOPPLED HWY
            12 AT MILE MARKER 14.5. EDIT: HWY 12 SAW
            APPROX. 3 INCHES OF MUD WITH 3 INCHES OF
            WATER ON THE ROAD OVER A DISTANCE OF APPROX.
            90 FEET.

&&

MJG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:36 PM MDTFlash Flood WarningPUBCuster, Saguache114 min
Jul 26, 8:59 PM MDTFlash Flood WarningPUBCostilla6 hr
Jul 26, 9:50 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more26 hr
Jul 26, 10:23 PM MDTFlash Flood WarningPUBHuerfano5 hr
Jul 26, 11:34 PM MDTFlash Flood WarningPUBHuerfano3 hr
Jul 27, 1:37 PM MDTSpecial Weather StatementPUBBaca, Bent, Crowley, Otero, Prowers38 min
Jul 27, 2:39 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Jul 27, 3:02 PM MDTSpecial Weather StatementPUBBaca13 min
Jul 27, 3:54 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 27, 5:11 PM MDTSpecial Weather StatementPUBEl Paso49 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.